Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Cardiology | Pharmacy | Alternative Medicine | News

Back to Health News

Warfarin Patients Often Unaware of Risks from Herbs, Supplement Use

Last Updated: November 15, 2010.

 

Survey shows many don't know combining certain herbs with blood thinner can lead to bleeding, stroke

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Survey shows many don't know combining certain herbs with blood thinner can lead to bleeding, stroke

MONDAY, Nov. 15 (HealthDay News) -- Warfarin patients who use herbal and dietary supplements are often unaware that combining them with the blood thinner may make it ineffective and even dangerous, new research suggests.

The observation is based on a survey of 100 patients currently taking the anti-clotting medication. Forty-seven percent of the patients combined the herbal supplements with high-risk medicines, exposing themselves to hazardous drug-herb combinations without realizing it.

In addition, more than two-thirds reported using herbal and/or dietary supplements, but only a third said their health care provider had questioned them about supplement use.

The poll results are slated to be presented Monday by study author Jennifer Strohecker, a clinical pharmacist with Intermountain Medical Center in Salt Lake City, at the American Heart Association's annual meeting in Chicago.

Most of the patients surveyed reported that they did not consult their doctors before using a supplement, but depended on information from friends or online sources. However, 92 percent said they would be happy to disclose their supplement use with their physician if asked.

Strohecker and her colleagues warned that findings reveal a serious "communication gap" between physicians and patients that compromises patient safety and puts people on warfarin at risk for internal bleeding or stroke.

The researchers advised improving education and patient-provider dialogue on the subject, while suggesting that supplements carry labels warning patients of potentially hazardous interactions with prescription drugs.

More information

For more on warfarin use, visit the American Heart Association.

SOURCE: American Heart Association Meeting, November 15, 2010, news release.

Copyright © 2010 HealthDay. All rights reserved.


Previous: Sponges, Surgical Instruments Sometimes Left in Kids After Operation Next: School Programs for Cardiac Arrest Saving Lives

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.